Lancaster EPrints

On convergence of the EM algorithm and the Gibbs sampler.

Sahu, Sujit K. and Roberts, Gareth O. (1999) On convergence of the EM algorithm and the Gibbs sampler. Statistics and Computing, 9 (1). pp. 55-64. ISSN 0960-3174

Full text not available from this repository.

Abstract

In this article we investigate the relationship between the EM algorithm and the Gibbs sampler. We show that the approximate rate of convergence of the Gibbs sampler by Gaussian approximation is equal to that of the corresponding EM-type algorithm. This helps in implementing either of the algorithms as improvement strategies for one algorithm can be directly transported to the other. In particular, by running the EM algorithm we know approximately how many iterations are needed for convergence of the Gibbs sampler. We also obtain a result that under certain conditions, the EM algorithm used for finding the maximum likelihood estimates can be slower to converge than the corresponding Gibbs sampler for Bayesian inference. We illustrate our results in a number of realistic examples all based on the generalized linear mixed models.

Item Type: Article
Journal or Publication Title: Statistics and Computing
Uncontrolled Keywords: Gaussian distribution - Generalized linear mixed models - Markov chain Monte Carlo - Parameterization - Rate of convergence
Subjects: Q Science > QA Mathematics
Departments: Faculty of Science and Technology > Lancaster Environment Centre
ID Code: 19428
Deposited By: ep_ss_importer
Deposited On: 13 Nov 2008 12:31
Refereed?: Yes
Published?: Published
Last Modified: 26 Jul 2012 15:29
Identification Number:
URI: http://eprints.lancs.ac.uk/id/eprint/19428

Actions (login required)

View Item